Alert archive / Tennessee / Wind Advisories in 2023

Wind Advisory 8, NWS Nashville, TN

March 2, 202338 counties in Tennessee

NWS Nashville, TN issued this wind advisory at Mar 2, 2023, 2:50 AM CST for 38 counties in Tennessee. It took effect at Mar 3, 2023, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 2, 2023, 2:50 AM CST (08:50 UTC)
In effect from
Mar 3, 2023, 3:00 AM CST
Expired
Mar 2, 2023, 2:09 PM CST
In force
Issued by
NWS Nashville, TN
All 38 counties

Bedford County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS74 KOHX 020850
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
250 AM CST Thu Mar 2 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-022100-
/O.NEW.KOHX.WI.Y.0008.230303T0900Z-230304T0600Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
250 AM CST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT FROM 3 AM FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...All areas of Middle Tennessee.

* WHEN...From 3 AM Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and some power outages may result.

* ADDITIONAL DETAILS...with this advisory please note that the
  duration of advisory criteria is nearly 24 hours in length.
  Also, the expected wind speed magnitudes are on the higher end
  of the advisory level criteria. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

21
1 follow-up statement
374 
WWUS74 KOHX 022009
NPWOHX

URGENT - WEATHER MESSAGE
National Weather Service Nashville TN
209 PM CST Thu Mar 2 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-030900-
/O.UPG.KOHX.WI.Y.0008.230303T0900Z-230304T0600Z/
/O.NEW.KOHX.HW.W.0001.230303T1200Z-230304T0000Z/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Byrdstown, Erin, Tennessee Ridge, Waverly, New Johnsonville, 
McEwen, Dickson, Ashland City, Kingston Springs, Nashville, 
Lebanon, Mount Juliet, Hartsville, Carthage, South Carthage, 
Gordonsville, Gainesboro, Cookeville, Livingston, Jamestown, 
Allardt, Linden, Lobelville, Centerville, Hohenwald, Franklin, 
Brentwood, Columbia, Lewisburg, Murfreesboro, Smyrna, La Vergne, 
Woodbury, Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, Clifton, 
Waynesboro, Lawrenceburg, and Pulaski
209 PM CST Thu Mar 2 2023

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...All of Middle Tennessee.

* WHEN...From 6 AM to 6 PM CST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will ramp up starting around 3 am
  CST. With grounds already wet, some trees will come down much
  easier leading to power outages. Be sure to fully charge cell
  phones tonight so you will be able reliably receive any
  additional Severe Thunderstorm or Tornado Warnings that may be
  issued on Friday. Winds will begin to relax from west to east
  starting around sunset Friday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

27

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this wind advisory went out at Mar 1, 10:51 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 1, 10:51 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1051 PM CST Wed Mar 1 2023

...New AVIATION...

.UPDATE...
Issued at 808 PM CST Wed Mar 1 2023

02Z LAPS data shows -2 to -3.6 LI from NW to SE across middle TN
with CAPES of 600 to 800 J/KG. As the evening goes on instability
and lift will continue to decrease. MSAS analyzes the surface
front from Hebron KY...to Madisonville KY...to Walnut Ridge...AR.
The best instability and severe risk will be across the southern
part of middle TN where the tornado watch will be valid through 2
am local time. As originally advertised the threat of heavy
rainfall will continue along and with the front. The front will
move across the forecast area and clear the Plateau between 6-8
am. There will be a lull in showers and thunderstorm activity
before it picks back up late tomorrow afternoon.

&&

.SHORT TERM...
(This afternoon through Friday)
Issued at 128 PM CST Wed Mar 1 2023

If disco is your thing, we've reached the 70s almost everywhere in
Middle TN this afternoon. If 60s is more your speed, then I've got
some dew points for you. Low 60s dew points and more clouds have
pushed in from the south this afternoon with the help of breezy
south winds. This will continue for the next few hours until an
expected cold front breaks across the TN River this evening and
brings with it the potential to tap into the instability in place
and give us a shot at severe weather. Starting shortly after 6 pm,
a line of storms will enter Middle TN and present an opportunity
for a few storms to product damaging wind gusts and as low-level
helicities creep into triple digits, an outside chance of a
tornado will also be possible. As we pour over the models,
however, what also has my attention is the flooding potential.
With a frontal orientation of ENE-WSW expected and storm motion
close to parallel to the front, PW values 2-3 STD above normal
might get tapped into. Even a little training of efficient rain
makers will cause current forecasts of 1-2 inches to get closer to
3 inches in at least a few spots south of I-40. With 3-hr Flash
Flood Guidance of 2 to 2.5 inches in the watch area, I think this
lines up well with the current Flood Watch that is out. Storms
should exit Middle TN shortly after midnight tonight.

One more thought regarding this evening's severe weather
potential: some of this is going to be affecting us past bed time.
Please, make sure you have multiple ways to get warnings tonight.
Your smart phone (turned up!) and a NOAA Weather Radio with fresh
batteries is the best way to go. Don't go to bed without a way to
be awoken so you can safely make it to shelter in the event you go
under a warning.

I mentioned some changes in our thinking in the update this morning
and I think this matches up well with the new Day 2 Outlook from
SPC. Originally we were thinking we might have a problem along the
warm front as it returns northward tomorrow. A few storms may be
possible, but I think most of this is rain. The focus really is on
the front itself Friday morning, which is better depicted in the Day
3 Outlook. With us getting warm sectored during the afternoon
tomorrow, the cold front that is due in here Friday morning will be
the entity presenting better severe weather chances for us. This
system is intense. The surface low bombs out to 980mb early Friday
morning and to be honest, whether we have severe storms or not, it's
going to be crazy windy. Sustained non-thunderstorm winds of 20-30
mph with gusts of 45-55 mph are probably going to happen pre- and
post-front. The pressure gradient really is quite impressive. Have
decided to wait on Wind Advisory (maybe even High Wind Warning)
issuance so as to focus on tonight's event and then allow for
Friday wind headlines to be posted once we get past tonight's
activity.

As far as a flood threat after tonight, I think we need to wait to
see if we'll pull the watch further north. Let's see how much and
where we get the rain tonight and based on forecast models from that
point, we'll reassess the need to go towards KY with the watch
tomorrow.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 128 PM CST Wed Mar 1 2023

Once the front gets through here Friday and the winds die down
Friday evening, we should be in the clear for a few days. While
cooler, models keep rain away until at least Monday night and at
this point, I don't see anything worth mentioning at this time.

&&

.AVIATION...
(06Z TAFS)
Issued at 1042 PM CST Wed Mar 1 2023

This round of showers and thunderstorms are moving through middle
TN. The winds have turned W/NWly at CKV/BNA/MQY and will be
turning at CSV in the next couple of hours. CIGs have not gone
down quite as far as originally forecasted...except for directly
in and around the stronger storms. CIGs will become MVFR by 08Z
after the showers move out and will stay that way through the
night. Expect CKV/BNA/MQY to become VFR for a good portion of the
day after 12Z. Not so sure on CSV. Have them become VFR by 16Z.
The next round of showers will come in by 23Z for CKV/BNA/MQY and
by 02Z for CSV. CIGs and VIS will become MVFR with the next round.
There could also be strong storms once again...but it won/t be
until closer to 12Z Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  68  59  72 / 100  40  80  90
Clarksville    54  66  56  69 / 100  30  80  90
Crossville     54  65  54  67 / 100  50  80 100
Columbia       57  68  57  70 / 100  60  80  90
Cookeville     56  66  57  70 / 100  40  80 100
Jamestown      53  65  54  67 / 100  20  80 100
Lawrenceburg   58  68  58  70 / 100  60  80  90
Murfreesboro   57  68  57  72 / 100  50  80  80
Waverly        55  65  55  67 / 100  40  80  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for Bedford-Coffee-Giles-
Grundy-Hickman-Lawrence-Lewis-Marshall-Maury-Perry-Wayne.

&&

UPDATE.......12
SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....12
Hazardous weather outlook, Mar 1, 1:37 PM CST, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
137 PM CST Wed Mar 1 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-021945-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
137 PM CST Wed Mar 1 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

As a cold front moves our way tonight, there is a risk of severe
thunderstorms whereby damaging winds, hail and isolated tornadoes are
all possible. In addition to the severe threat, the cold front will
begin to slow down as it approaches southern areas this evening.
Cells will move roughly parallel to the boundary and set the stage
for flooding with 1 to 2 inch overnight amounts being common, but a
few spots may approach 3 inches. The highest risk for flooding and
severe weather will be south of I-40.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tonight's cold front will begin lifting back to the north as a warm
front on Thursday. Dynamics will ramp up with additional heavy
rainfall being possible during the day. Areas across southern Middle
TN will be particularly vulnerable to the flood threat given the
expected prior rainfall amounts. Through Friday, 3 inch rainfall
totals or better are expected across the south with 1-2 inch amounts
north.

The final chance of severe storms will occur early Friday morning as
the primary frontal boundary and pre frontal forcing moves through.
Isolated tornadoes, damaging winds and hail will all be possible
across the entire mid state from 6 AM in our west to noon along the
Plateau.

Look for windy advisory level conditions to come into play Thursday
night and Friday. Gusts of 45 to 55 mph is looking more and more
likely, particularly on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local and
state guidelines.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:45 PM CSTSpecial Weather StatementOHXCumberland30 min
Mar 1, 9:21 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence3 hr
Mar 1, 9:29 PM CSTAreal Flood AdvisoryOHXCumberland, Putnam, White3 hr
Mar 1, 10:21 PM CSTAreal Flood AdvisoryOHXCoffee, Grundy, Van Buren, Warren3 hr
Mar 2, 10:02 AM CSTAreal Flood AdvisoryOHXCoffee, Grundy3 hr
Mar 2, 2:09 PM CSTHigh Wind WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more28 hr

Nearby

Wind Advisories in Tennessee, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.